Clinical Challenges

What is your diagnosis? - May 2019

A 57-year-old man presented to our hospital with a week of generalized weakness and abdominal pain.

Relevant medications included diclofenac 75 mg twice daily, aspirin 81 mg, and clopidogrel 75 mg/d. Vital signs were normal. Physical examination showed mild diffuse abdominal tenderness.

Admission blood work revealed a hemoglobin of 8.8 g/dL, decreased from a baseline hemoglobin of 12 g/dL. The patient did not have overt gastrointestinal bleeding, but tested positive for fecal occult blood. A computed tomography scan demonstrated luminal narrowing at the hepatic flexure without bowel wall thickening or obstruction (Figure A). Esophagogastroduodenoscopy was normal. Colonoscopy revealed a circumferential stricture in the right colon with an estimated diameter of 8 mm (Figure B).

Biopsies of the stricture showed significant lamina propria fibrosis, eosinophilic infiltration, and mild crypt distortion (Figure C).


 

Nonsteroidal anti-inflammatory drug–induced diaphragm disease

Nonsteroidal anti-inflammatory drug (NSAID)–induced diaphragm disease is a rare cause of colonic stricture. To date, only about 50 cases have been reported. Diaphragm-like strictures occur predominantly in the right colon. The most common clinical presentations are obstructive symptoms and gastrointestinal bleeding after taking traditional NSAIDs or cyclo-oxygenase-2 inhibitors for more than 1 year.1 The thin diaphragm strictures are difficult to detect on imaging studies. They are seen during endoscopy or surgery. Concentric strictures in the right colon in the setting of chronic NSAID use are almost diagnostic of colonic diaphragm disease.2 Histopathology demonstrates submucosal fibrosis on resection specimens. Endoscopic biopsies may show lamina propria fibrosis, increased eosinophils with relative paucity of neutrophils, and even crypt distortion. The mechanism is thought to be due to contraction of scar tissue from healing concentric ulceration resulting in diaphragm-like strictures. Discontinuation of NSAIDs is recommended. Surgery is required to relieve obstruction in 75% of reported cases. Some have reported success with endoscopic balloon dilation.3

Using a 15-mm balloon, we performed endoscopic through-the-scope balloon dilation under fluoroscopy (Figures D, E). After dilation, the colonoscopy was completed to the distal ileum. There were two additional proximal concentric colonic strictures that allowed passage of the colonoscope and did not require dilation (Figure F). The patient was advised to stop diclofenac. He had no further gastrointestinal symptoms at the 3-month follow-up visit.

References

1. Wang Y-Z, Sun G, Cai F-C et al. Clinical features, diagnosis, and treatment strategies of gastrointestinal diaphragm disease associated with nonsteroidal anti-inflammatory drugs. Gastroenterol Res Pract. 2016;2016:3679741

2. Püspök A, Kiener HP, Oberhuber G. Clinical, endoscopic, and histologic spectrum of nonsteroidal anti-inflammatory drug-induced lesions in the colon. Dis Colon Rectum. 2000;43:685-91.

3. Smith JA, Pineau BC. Endoscopic therapy of NSAID-induced colonic diaphragm disease: two cases and a review of published reports. Gastrointest Endosc. 2000;52:120-5.

Next Article: